Hail, Sussex
- When
- June 14, 12:57 PM EST
- Where
- Sussex County, Branchville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.150, -74.767
A pair of severe thunderstorms caused wind damage across central and southern Sussex County. Large hail fell in Branchville Borough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A pair of severe thunderstorms caused wind damage across central and southern Sussex County. Large hail fell in Branchville Borough. In Lafayette and Andover Townships, over 100 large trees were knocked down and blocked several roadways including County Route 611 in Andover Township. One traffic signal was destroyed. A few tree limbs were knocked down in Sparta Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 14, 9:00 AM EST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1000 AM EDT SAT JUN 14 2003 NOT TOO MANY CHGS TO CUR FCST. 12Z SOUNDGS SUPPORT FCSTD MAX TEMPS. SHORE MAX TEMPS MAY BE TRICKY AS SFC WINDS ARE TRYING TO GO WRLY. AS FAR AS SVR GOES...ONCE AGN WE HAVE CONFLICTING SIGNALS...SO IT DEPENDS WHETHER ONE IS A TSRA BULL OR BEAR. THE MRNG SOUNDGS WERE A BIT MORE UNSTABLE THAN EITHER OF THE MDLS HAD FCSTD. ON THE OTHER HAND THE LAPSE RATE SLOWS CONSIDERABLY JUST ABV 500MB WHICH MAY MAKE THIS A WASH. UNLIKE YDA THERE IS A LARGER CLR SLOT JUST TO OUR SW PLUS WE HAVE THE ADDED UMPH OF A CDFNTL PASSAGE AND STRONGER WINDS WELL ALF. LWR DEWPTS HAVE RECOVERED AND THERE SHLDN/T BE ANY STINGY STOMATES OUTH THERE FOR POOLING PURPOSES. IN ADTN THE MESOETA DOES HAVE ABT A 20C DROP OF EQUIV PTNL TEMP TIL ABT 18Z...THEN ABT 15C AFT THAT. ON THE OTHER HAND SFC WINDS ARE FCSTD TO GO WRLY WHICH IS A KNOWN TSRA SCATTERER OR KILLER ESP IF THE TD/S GO DOWN WITH THEM. THE NVA MAY TAKE CARE OF THAT...THE MORE SRLY THE WINDS BCM TAFTN...THE MORE FVRBL INFLOW FOR THE TSRAS AND THE STRONGER THEY WILL BE. STGST DPVA IS IN NRN ZNS WITH LESS CAPE WHL THE MDLS ARE FCSTG SOME DNVA IN OUR SRN ZNS DURG TAFTN. IT ALMOST LOOKS LIKE A REPEAT OF YDA AS THE BEST SUPPORT FOR CONVECTION WILL BE THIS EVE WHICH MIGHT GIVE US MORE THUNDER BUT MAY BE TOO LATE FOR SVR. AS FAR AS HVY RAINFALL PTNL...850 TD/S ARE ABT 3-4C LWR THAN TWO DAYS AGO. TSRA SHLD MOVE FASTER WITH STGR WINDS ALF...SO UNLESS THERE IS TRAINING WE SHOULD BE ABLE TO EKE THIS ONE OUT. TFG PREV AFD ******************************************************* MOST OF THE PCPN HAS MOVE OUT OF THE AREA AND IT LOOKS LIKE TODAY SHOULD BE DRY UNTIL TSTMS DECIDE TO ERUPT THIS AFTN/EVENING. THE ETA AND AVN ARE NOT LINED UP WITH THE DYNAMICS AND TIMING. THE ETA HAS WELL DEFINED LIFT AND DYNAMICS MAINLY SOUTH THIS EVENING AND EARLY TNGT...WHILE THE AVN IS EARLIER BUT NOT LINED UP AS WELL. EVEN SO...THE AIRMASS HAS DRIED ENUF TO ALLOW PARTLY SUNNY SKIES WITH TEMPS SOARING INTO THE 80S MOST AREAS. DEPENDING ON HOW FAST THE CLOUDS AND UPSTREAM CNVCTN SPREAD CLOUDS IN...TMPS MIGHT EVEN GET CLOSE TO 90 IN THE PHILA METRO AREA. THESE VERY WARM TEMPS SHOULD HELP THE CONVCTN TO FIRE LATE IN THE AFTN/EVENING. WITH AN UNSTABLE AIRMASS IN PLACE COMBINED WITH A RIGHT REAR QUADRANT OF AN UPPER JET...SVR IS PSBL PER SPC DISCUSSION. THE COLD FRONT THEN SAGS SLOWLY SOUTH AS HIGH PRES BUILDS IN FROM THE NE INTO THE EARLY PART OF NEXT WEEK. MODELS AGREE THAT THE SRN ZONES DONT DRY AS FAST AS THE REST OF THE FCST AREA AND I WILL HAVE TO KEEP CHC POPS IN S FOR SUN INTO MONDAY ALTHOGUH AREAS FROM PHL NORTH AND WEST SHOULD BE DRY WITH LOWERING HUMIDITY. FCSTID = 9 MPO 77 57 78 53 / 50 10 10 10 ABE 82 61 80 55 / 40 20 10 10 RDG 82 61 80 55 / 40 20 10 10 PHL 87 67 83 59 / 30 50 10 10 12N 81 57 80 53 / 40 10 10 10 SMQ 83 61 80 56 / 30 30 10 10 TTN 85 65 82 58 / 30 50 10 10 MIV 86 67 83 56 / 30 50 10 10 ACY 78 65 76 60 / 30 50 30 30 ILG 87 67 83 58 / 40 50 10 10 DOV 86 68 83 56 / 40 50 30 30 GED 85 69 81 56 / 40 50 30 30 ESN 85 68 82 56 / 60 50 30 30 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 427 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SEVERE THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD ALSO CONTAIN HEAVY RAIN WHICH COULD CAUSE LOCALIZED FLOODING. IN ADDITION...FLOOD WARNINGS REMAIN IN EFFECT FOR ROCKAWAY AND PASSAIC RIVERS IN NORTHERN NEW JERSEY. SEE THE LATEST FLOOD WARNINGS UNDER PHLFLSPHI/WGUS81 KPHI AND THE LATEST WEATHER STATEMENT UNDER PHLSPSPHI/WWUS81 KPHI FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED LATER TODAY. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-150200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1014 AM EDT SAT JUN 14 2003 ...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... ...LOCALLY HEAVY RAIN IS ONCE AGAIN POSSIBLE THIS AFTERNOON AND INTO EARLY TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM THE PHILADELPHIA METRO AREA ON SOUTHWARD. THIS INCLUDES SOUTHERN PENNSYLVANIA...SOUTHERN NEW JERSEY...NORTHEAST MARYLAND AND ALL OF DELAWARE. A SLOW MOVING COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON. WITH A VERY MOIST AIR MASS STILL IN PLACE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN. THE BEST TIME FOR SHOWERS AND THUNDERSTORMS WILL BE AFTER 2 PM. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME...A FEW THUNDERSTORMS COULD TURN SEVERE LATE THIS AFTERNOON WITH STRONG WINDS AND HAIL...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. THERE WILL BE A MORE LIKELIHOOD OF SEVERE THUNDERSTORMS WITHIN AREAS WHERE THE WIND TURNS TO THE SOUTH AND MORE SUNSHINE OCCURS. ANY SHOWER OR THUNDERSTORM THIS AFTERNOON AND EARLY TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. DUE TO LOCALLY HEAVY RAINFALL IN SOME PLACES OVER THE PAST FEW DAYS...FLOODING OF POOR DRAINAGE AND LOW LYING AREAS IS POSSIBLE WHERE ADDITIONAL RAINFALL OCCURS. FOR FURTHER UPDATES ON THE SEVERE WEATHER THREAT AND LOCALLY HEAVY RAINFALL, LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET. GORSE/GIGI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-142215- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 119 PM EDT SAT JUN 14 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA UNTIL 7 PM EDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN PENNSYLVANIA... .MONROE...CARBON...BERKS...LEHIGH...NORTHAMPTON...CHESTER...MONTGOMERY ...BUCKS...DELAWARE...AND PHILADELPHIA. IN MARYLAND... .CECIL...KENT...QUEEN ANNES...CAROLINE...AND TALBOT. IN DELAWARE... .NEW CASTLE...KENT...AND SUSSEX. IN NEW JERSEY... .SUSSEX...WARREN...HUNTERDON...MORRIS...SOMERSET...MIDDLESEX...MERCER ...SALEM...CUMBERLAND...CAMDEN...GLOUCESTER...CAPE MAY...OCEAN... ATLANTIC...AND BURLINGTON. THE WATCH ALSO INCLUDES THE ADJACENT COASTAL WATERS OF NEW JERSEY AND DELAWARE INCLUDING THE DELAWARE BAY. A SEVERE THUNDERSTORM WATCH MEANS THE POTENTIAL EXISTS FOR THUNDERSTORMS WHICH COULD PRODUCE STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. IN SOME AREAS THE GROUND IS SATURATED FROM PREVIOUS RAINS OVER THE PAST SEVERAL DAYS. ADDITIONAL RAINFALL...TODAY COULD CAUSE SHORT TERM FLOODING. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS. EBERWINE
The Philadelphia radar (KDIX), 137 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365438, 5365439, 5365440, 5365441.